VALPROIC ACID INDUCED TRANSAMINITIS

  • Vrinda Nampoothiri Department of Pharmacy Practice, Amrita School of Pharmacy, Amrita Vishwa Vidyapeetham University, AIMS Health Sciences Campus, Ponekkara P. O, Kochi, Kerala, India 682041
  • R Lakshmi Department of Pharmacy Practice, Amrita School of Pharmacy, Amrita Vishwa Vidyapeetham University, AIMS Health Sciences Campus, Ponekkara P. O, Kochi, Kerala, India 682041

Abstract

Valproic acid (VPA) is a broad spectrum antiepileptic agent used in the treatment of absence, myoclonic, partial and tonic clonic seizure and also used in the treatment of bipolar disorder. Although VPA, a proven anticonvulsant agent thought to have relatively few side-effects, has been referred as the third most common xenobiotic suspected of causing death due to liver injury. VPA-induced hepatotoxicity can be identified through an abnormal liver function test mainly an abnormal elevation in hepatic enzymes which is called transaminitis. Here we report a case of 21 y old female presented with transaminitis which occurred after 3 y of taking VPA that was started in view of here seizure disorder. The hepatic enzyme levels came down once VPA was stopped and appropriate treatment measures using hepatoprotectives were initiated. Causality assessment using Naranjo probability scale indicated a probable relationship (score-7) between the patient’s condition and the use of VPA. Clinicians prescribing VPA should go for careful liver function monitoring not only initially but throughout the time the drug is given.

 

Keywords: Valproic acid, Transaminitis, Hepatoprotectives

Downloads

Download data is not yet available.

Author Biography

R Lakshmi, Department of Pharmacy Practice, Amrita School of Pharmacy, Amrita Vishwa Vidyapeetham University, AIMS Health Sciences Campus, Ponekkara P. O, Kochi, Kerala, India 682041
Lecturer, Department of pharmacy practice

References

1. Crudup JB, Hartley BI, Keel BR, P Mukta. Recognizing and treating valproic acid toxicity: a case report. J Med Cases 2011;5:185–7.
2. www.uptodate.com/valproic acid drug information. [Last accessed on 02 Aug].
3. Brunton LL, Chabner BA, Knollmann BC. Pharmacotherapy of epilepsies. In: Laurence LB, Keith LP. Goodman and Gilman’s The Pharmacological Basis of Therapeutics 12th. Edition. McGraw-Hill Publications; 2011. p. 583-7.
4. Bronsten AC, Spyker DA, Cantilena LR Jr, Green JL, Rumack BH, Giffin SL. Annual report of the american association of poison control centres’ national poison data system (NPDS): 26th. Annual Report. Clin Toxicol (Phila) 2009;47:911-1084.
5. Dreifuss FE, Santilli N, Langer DH, Sweeney KP. Valproic acid hepatic fatalities: a retrospective review. Neurology 1987;37:379-85.
6. Sheffner D. Fatal liver fatalities in children on valproate. Lancet 1986;2:511.
7. Dickinson RG, Bassette ML, Searle J. Valproate hepatotoxicity: a review and report two instances in adults. Clin Exp Neurol 1985;21:79-91.
8. Gram L. Hepatic toxicity of valproate: reflection on the pathogenesis and proposal for an international collaborative registration. In: Oxley J, Janz D, Meinardi H. eds. Chronic toxicity of antiepileptic drugs. New York: Raven Press; 1983. p. 67-78.
9. CP Alderman. Interpreting laboratory data: biochemistry and hematology. In: G Parthasarathi, KN Hansen, MC Nahata. (Eds). A Textbook of Clinical Pharmacy Practice. 2nd ed. Hyderabad. University Press (India) Private Limited; 2012. p. 140-59.
10. TR Hustead. Causes and evaluation of mildly elevated liver transaminases levels. Am FAM Physician 2011;84:1003-8.
11. Philippe ER Lheureux, Andrea Penaloza, Soheil Zahir, Mireille Gris. Carnitine in the treatment of valproic acid–induced toxicity-what is the evidence? Sci Rev 2005;9:431–40.
12. Koeing SA, Buesing D, Longin E. Valproic acid-induced hepatopathy: nine new fatalities in Germany from 1994-2003. Epilepsia 2006;47:2027-31.
13. Ware S, Sadler GHM. Acute liver disease associated with sodium valproate. Lancet 1980;316:1110-3.
Statistics
334 Views | 1380 Downloads
How to Cite
Nampoothiri, V., and R. Lakshmi. “VALPROIC ACID INDUCED TRANSAMINITIS”. International Journal of Pharmacy and Pharmaceutical Sciences, Vol. 7, no. 12, Oct. 2015, pp. 304-5, https://innovareacademics.in/journals/index.php/ijpps/article/view/8896.
Section
Case Study(s)